Alert archive / North Dakota / Tornado Warnings in 2008
Tornado Warning 23, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 5, 2008, 4:48 PM CDT for Foster County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2008, 4:48 PM CDT (21:48 UTC)
- Expired
- Jul 5, 2008, 5:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Foster County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -572 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 052148 TORBIS NDC031-052215- /O.NEW.KBIS.TO.W.0023.080705T2148Z-080705T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 448 PM CDT SAT JUL 5 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... NORTHERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 515 PM CDT * AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BARLOW...OR 38 MILES SOUTH OF DEVILS LAKE...MOVING NORTHEAST AT 30 MPH. * THE TORNADO WILL BE NEAR... GRACE CITY BY 510 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4759 9864 4752 9862 4753 9917 4759 9917 TIME...MOT...LOC 2148Z 256DEG 26KT 4758 9908 $$ LEBLANG
2 follow-up statements
000
WWUS53 KBIS 052156
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
456 PM CDT SAT JUL 5 2008
NDC031-052215-
/O.CON.KBIS.TO.W.0023.000000T0000Z-080705T2215Z/
FOSTER ND-
455 PM CDT SAT JUL 5 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHERN
FOSTER COUNTY...
AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 12 MILES WEST OF GRACE
CITY...OR 38 MILES SOUTH OF DEVILS LAKE...MOVING EAST AT 30 MPH.
THE TORNADO WILL BE NEAR...
GRACE CITY BY 510 PM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4753 9912 4759 9912 4759 9877 4759 9875
4759 9874 4759 9864 4752 9862
TIME...MOT...LOC 2155Z 256DEG 26KT 4759 9900
$$
LEBLANG000
WWUS53 KBIS 052215
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM CDT SAT JUL 5 2008
NDC031-052224-
/O.EXP.KBIS.TO.W.0023.000000T0000Z-080705T2215Z/
FOSTER ND-
514 PM CDT SAT JUL 5 2008
...THE TORNADO WARNING FOR NORTHERN FOSTER COUNTY WILL EXPIRE AT 515
PM CDT/415 PM MDT/...
THE TORNADIC THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER
POSES A SIGNIFICANT THREAT. ADDITIONAL THUNDERSTORMS MAY YET DEVELOP
IN FOSTER COUNTY SO BE PREPARED TO SEEK SHELTER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR SOUTHEAST NORTH DAKOTA.
LAT...LON 4753 9912 4759 9912 4759 9877 4759 9875
4759 9874 4759 9864 4752 9862
TIME...MOT...LOC 2214Z 256DEG 26KT 4762 9880
$$
RSLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 5, 2:10 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 5, 2:10 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 210 PM CDT SAT JUL 5 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT A CLASSIC ACTIVE EARLY JULY UPPER AIR PATTERN IS IN PLACE. BOUNDARY LAYER DEWPOINTS OF 60 AND ABOVE ARE EITHER IN THE STATE OR CLOSE ENOUGH TO BE RAPIDLY ADVECTED IN. THE SOUTHERN EDGE OF THE WESTERLIES IS OVER NORTH DAKOTA AND EVERY PASSING SHORT WAVE HAS THE POTENTIAL TO PRODUCE THUNDERSTORMS. OUR FIRST ROUND WILL BE THIS AFTERNOON AND TONIGHT AND THEN AGAIN ON ALMOST EVERY DAY AS WEAK SHORT WAVES KEEP PEELING OFF THE ROCKIES. I EXPECT TEMPERATURES TO BE SEASONABLE. .LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT... MODELS/ENSEMBLES IN BETTER AGREEMENT WITH THE LONG TERM TODAY. WEDNESDAY THE MODELS INDICATE A WEAK UPPER RIDGE OVER CENTRAL NORTH AMERICA WHICH FLATTENS ON THURSDAY AHEAD OF THE NEXT LONGWAVE TROUGH. BY FRIDAY THE FLOW TURNS SOUTHWESTERLY AND ALLOWS SHORTWAVES TO MOVE THROUGH THE PLAINS. TIMING IS VERY SUSPECT AT THIS TIME AND WENT WITH CONSENSUS OF KEEPING ONLY SLIGHT CHANCES OR NOT MENTIONING PRECIP AT THIS TIME...ESPECIALLY WITH CAPPING AND TIMING OF SHORTWAVES. CONCERNING TEMPERATURES...WEDNESDAY WITH NORTHWEST FLOW SHOULD BE THE COOLEST DAY WITH HIGHS UPPER 70S TO MID 80S. AND 80 TO 90 FOR THURSDAY THROUGH SATURDAY. && .AVIATION... SURFACE TROUGH OVER CENTRAL NORTH DAKOTA THIS AFTERNOON WITH UPPER LEVEL SHORTWAVE ALONG AND BEHIND THE FRONT. THIS FRONT IS THE FOCUS OF STRONG TO SEVERE THUNDERSTORMS EXPECTED OVER CENTRAL AND EASTERN NORTH DAKOTA...LIKELY AFTER 20Z OR 3PM. ATMOSPHERE AHEAD OF THIS TROUGH IS CAPPED AND NEEDS SURFACE TROUGH AND/OR UPPER DISTURBANCE TO GET STORMS STARTED. BEHIND THIS TROUGH THERE IS ANOTHER LINE OF INSTABILITY ASSOCIATED WITH THE TAIL END OF THE UPPER SHORTWAVE. THIS LINE WILL DRIFT ACROSS WESTERN NORTH DAKOTA EARLY THIS AFTERNOON AND REACH CENTRAL NORTH DAKOTA BY LATE AFTERNOON/EARLY EVENING. THUS THUNDERSTORMS EXPECTED MAINLY THIS AFTERNOON FOR WESTERN TAF SITES...AND AFTERNOON AND EVENING CENTRAL AND EASTERN TAF SITES. STRONG WINDS AND HAIL THE MAIN THREATS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && RL/JV
Hazardous weather outlook, Jul 5, 4:51 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 451 AM CDT SAT JUL 5 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 451 AM CDT SAT JUL 5 2008 /351 AM MDT SAT JUL 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY WITH HOT AND HUMID WEATHER CONDITIONS...ESPECIALLY IN CENTRAL NORTH DAKOTA. ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE EARLY AFTERNOON WILL GIVE WAY TO SCATTERED SHOWERS AND THUNDERSTORMS BY EVENING AND INTO EARLY TONIGHT. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE OVER CENTRAL NORTH DAKOTA. THE THUNDERSTORMS WILL TAPER OFF AND EXIT THE FORECAST AREA BY AROUND MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER COLD FRONT WILL MOVE THROUGH ON MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP SUNDAY NIGHT IN THE WEST...THEN MOVE EAST DURING THE DAY ON MONDAY. THERE IS A POTENTIAL FOR MORE SEVERE WEATHER SUNDAY NIGHT ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY TONIGHT. IF YOU RECEIVE OR OBSERVE ANY SEVERE WEATHER...PLEASE CONTACT THE BISMARCK NATIONAL WEATHER SERVICE OFFICE. KS
Nearby
Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.